Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 80, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 1, 1997, 4:55 PM EDT for Montgomery County, Virginia. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 1, 1997, 4:55 PM EDT (20:55 UTC)
- Expired
- Sep 1, 1997, 5:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 5:02 PM EDT | Hail 0.75 | Christiansburg, VA | |
| Sep 1, 5:02 PM EDT | Hail 0.88 | Christiansburg, VA | |
| Sep 1, 5:10 PM EDT | Thunderstorm Wind | Christiansburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 012055 RRA SVRRNK VAC121-012130- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 455 PM EDT MON SEP 1 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN VIRGINIA ...MONTGOMERY COUNTY AT 454 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF CHRISTIANSBURG NEARLY STATIONARY. SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. NOGUEIRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:05 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 1, 2:05 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 205 PM EDT MON SEP 1 1997 DISC... GOING TO BE SHORT TDY AS TSTMS STARTING TO POP AT THE RADAR. DON/T XPCT ANY PROBLEMS...BUT DON/T WANT TO GET CAUGHT BHND THE 8 BALL EITHER. XPCTD TSTMS DVLPNG IN ABUNDANT LOW LVL MOISTURE AND FVRBL TEMPS ENVIRON... NOT A TERRIBLY STG TRIGGER ATTM. WEAK VORT LOBE SLOLY MOVG ACRS FA...WHICH CD HELP...BUT NOT MUCH. NEVER-THE-LESS... TSTMS SHD BE HEAVY RAINERS GIVEN PW/S THIS A.M. TNT LUKS TO BE A FOGGY ONE IN MANY PLACES...PHPS NOT AS THICK ACRS THE PIEDMONT AS BNDRY WNDS AS GOOD...BUT STILL XPCT TO SEE SOME 2-4 MOST AREAS...AND THE USUAL SOUPY MESS ACRS SE WVA. LOWS IN THE 60S. MUCH DRIER AIR PROGGED TO OOZE INTO THE MID AND HIGH LVLS... THIS CONSISTENT W/ LAST CPL OF RUNS... SAT PICS SHOW CLR SKIES OR FAIR WX CU TO THE WEST. GIVEN AMNT OF H20 BLO H85 OR SO...WD XPCT TO SEE CU AGAIN TMRW...AND WHILE I WD NOT RULE OUT A TSTM/SHRW... THINK POPS LSTN 10 PCNT. THINGS TO TURN A LTL MORE INTERESTING W/ APRCH OF FNT. ETA A LTL FASTER THAN NGM...AND TOO FAST. NGM/AVN LUK SIMILAR W/ PFNTL TROF ACRS PIEDMONT ERLY WD...THEN ACTUAL SFC FNT PASG THRU LTR. FWC NOT BAD FOR TEMPS AND POPS. ROA 67/88/67/83 1033 RNK 65/85/66/80 1-34 LYH 65/88/66/84 1023 BLF 63/85/67/79 1034 DAN 69/91/68/86 1023 DESROSIERS
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.